Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 150, NWS Midland/Odessa, TX

September 26, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2004, 2:45 PM MDT for Lea County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 2:45 PM MDT (20:45 UTC)
Expired
Sep 26, 2004, 8:45 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 262045 RRA
FFWMAF
NMC025-270245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM MDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 845 PM MDT

* AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  HEAVY SHOWERS AND THUNDERSTORM CONTINUING TO TRACK NORTH AT 15     
  MPH ACROSS LEA COUNTY.  FLOODING IS STILL OCCURRING FROM EARLIER
  HEAVY RAIN AND WILL CONTINUE.  

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS 
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY 
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3204 10360 3204 10313 3339 10319 3327 10354

$$
1 follow-up statement
000 
WGUS74 KMAF 262205
FFSMAF
NMC025-270245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM MDT SUN SEP 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM MDT FOR CENTRAL LEA
COUNTY...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WIDESPREAD PRECIPITATION CAPABLE OF PRODUCING FLASH 
FLOODING OVER THE WARNED AREA.  AT 350 PM MDT...A TRAINED SPOTTER 
REPORTED STREET FLOODING ACROSS MAIN STREET IN HOBBS.  STANDING 
WATER...WITH DEPTHS AS MUCH AS ONE AND A HALF FEET WERE REPORTED 
ACROSS SOME LOW LYING AREAS.  THIS IS A SERIOUS SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3204 10360 3204 10313 3339 10319 3327 10354

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:20 PM MDT, 25 minutes earlier.

Area forecast discussion, Sep 26, 2:20 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT SUN SEP 26 2004

.SHORT TERM...
SATELLITE IMAGERY SHOWS BAROCLINIC LEAF SIGNATURE WITH UPPER LEVEL
TROUGH CURRENTLY CENTERED OVER SOUTHWEST PORTIONS OF NEW MEXICO.
THE 6 AND 12 HOUR MODEL PROGS OF THIS UPPER LEVEL TROUGH ARE IN GOOD
AGREEMENT WITH ITS POSITION AS SEEN IN CURRENT SATELLITE IMAGERY.
A LARGE AREA OF WARM TOP CONVECTION CONTINUES OVER THE SOUTHERN AND
WESTERN PORTIONS OF THE FORECAST AREA PRESENTLY...AND WOULD EXPECT
THESE SHOWERS AND THUNDERSTORMS TO CONTINUE AND PERHAPS INTENSIFY
OVERNIGHT AS THE MID LEVEL COLD POOL ALOFT SEEN ON THE MORNING EPZ
500 MB UPPER AIR PLOT SLIDES FARTHER EASTWARD AND JET DYNAMICS BECOME
SLIGHTLY MORE FAVORABLE ACROSS THE CWA. GROUNDS ALREADY SATURATED
FROM RAINS THE PAST THREE DAYS ARE ALREADY RECEIVING ADDITIONAL
RAINFALL TODAY. CONDITIONS ARE DETERIORATING ACROSS EDDY AND LEA
COUNTIES IN NEW MEXICO...AND OVER BREWSTER...JEFF DAVIS...AND REEVES
COUNTIES IN TEXAS.  ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING
OVER VAL VERDE AND CROCKETT COUNTIES ARE PRESENTLY MOVING NORTH
NORTHWEST INTO THE SOUTHERN PORTIONS OF THE TEXAS PERMIAN BASIN.
BASED ON THIS AND EXPECTED RAINFALL LATER TONIGHT...HAVE ISSUED A
FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH MONDAY MORNING.

.LONG TERM...
MODELS CONTINUE TO FORECAST A SLOWER PROGRESSION OF THE UPPER
TROUGH ACROSS OUR COUNTY WARNING AREA.  BASED ON HOW WELL THE
MODELS DID WITH THE CURRENT POSITION OF THE UPPER TROUGH AND ALSO
BASED ON THE GFS PROG TO KEEP SIGNIFICANT JET ENERGY WEST OF THE LOW
CENTER...FEEL THAT THE SLOWER SOLUTION IS APPROPRIATE.  THIS SLOWER
SOLUTION WILL RESULT IN A CONTINUED WET PATTERN FOR SOUTHEAST
NEW MEXICO AND WEST TEXAS THROUGH AT LEAST TUESDAY ALONG WITH
COOLER THAN NORMAL MAXIMUM TEMPERATURES.  MORE ZONAL MID AND UPPER
LEVEL FLOW BY THURSDAY SHOULD RESULT IN A BRIEF WARMING TREND
THURSDAY AND FRIDAY...BEFORE ANOTHER STORM SYSTEM APPROACHES THE
AREA BY THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  72  57  77 /  50  60  40  50
CARLSBAD NM               56  72  55  75 / 100  50  40  40
DRYDEN TX                 62  76  61  80 /  60  50  40  50
FORT STOCKTON TX          60  73  58  75 /  70  60  30  60
GUADALUPE PASS TX         53  68  52  69 /  70  50  40  40
HOBBS NM                  57  70  55  73 /  80  50  40  50
MARFA TX                  50  69  51  71 /  80  50  30  50
MIDLAND INTL AIRPORT TX   59  72  57  75 /  50  60  30  50
ODESSA TX                 59  72  58  74 /  50  60  30  50
WINK TX                   61  72  59  75 /  70  60  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH ALL COUNTIES THROUGH 10Z MONDAY MORNING.
NM...FLASH FLOOD WATCH FOR EDDY AND LEA COUNTIES THROUGH 10Z MONDAY
MORNING.

&&

67/03
Hazardous weather outlook, Sep 26, 1:30 PM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN SEP 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THROUGH TONIGHT.  HEAVY RAINS HAVE FALLEN OVER MANY AREAS
SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE
UPPER TRANS PECOS REGION.  HEAVY RAINS TRAINING OVER THESE SAME
LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL
FOR ADDITIONAL FLASH FLOODING.

RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY
RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY.
A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH
ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY.

A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE
OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY...
ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:07 AM MDTFlash Flood WarningMAFLea4 hr
Sep 26, 8:40 AM MDTFlash Flood WarningMAFEddy6 hr
Sep 26, 8:57 AM MDTFlash Flood WarningMAFLea6 hr
Sep 26, 2:29 PM MDTFlash Flood WarningMAFEddy6 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.